Shortly after switching from Methotrexate to Arava, I had a few things happen that I haven’t experienced in years. First, I developed a nasty rash on my face. From my early teen years until I went gluten free eight years ago, a rash appeared on my face every fall and stayed until spring. Nothing seemed to help. Once I went gluten free, I never experienced the facial rash again, until a few months ago. Fortunately the rash has once again disappeared. (Perhaps there is gluten in the Arava which would also explain the pain I have had in my feet and the swelling in my wrist. Hmmm….something to check into.)
The other thing from my past that returned was a wart. My body has always had an attraction to warts for some reason. Sounds lovely doesn’t it? Deformities, nodules, rashes, and warts – quite attractive. A friend suggested that maybe the Arava weakened my immune system and allowed these things from the past to return. Anyhow, I contacted my naturopath and she suggested putting castor oil on my wart each night and wrapping a banage around it. It is almost completely gone! I love when home remedies work.
Arava has also brought a lot of hair shedding which I am not happy about at all. I did look back through my blog and found that when I started back on methotrexate I had a lot of hair shedding too and it eventually slowed down. I am hoping the same thing happens with Arava.
One more weird thing that has happened since switching meds is that the rash from Enbrel has returned at the injection site. Not only that, I keep getting bruises around the injection site. I know, I am sounding more and more attractive all the time. Deformities, nodules, warts, rashes, and bruises! Oh my! That’s fine, my beautiful smile makes up for it, right?
7 thoughts on “Side Effects of Arava???”
Oh my. I am hopeful that these things are not related to Arava and that, even if they are, they are fleeting. I hate to suggest the “P” word, but perhaps a round of prednisone to get you back on track? Before I started on RA drugs, I used to get these weird rashes on my body that would only respond to prednisone. Pred won't help the warts, but perhaps it would calm down the other issues. Hugs.
That doesn't sound like much fun, Cathy. I hope that if they are side effects from the Arava, they pass quickly and you're feeling back to normal soon.
Cathy, So sorry! I think you are right to wonder about gluten in the Arava. That makes me suspicious, too. I am wondering about gluten in a couple of my drugs right now as well. Hope all of these things are better soon!
I have found that there may be the slighted little thing in a med to cause an allergic reaction. My allergies are so long but one thing I know for sure is that I am almost certain that there is a binder in many meds that I am also allergic to. My ra allergist in NJ told me about this one. A binder…go figure. So may be the case for you as well. And if there is gluetein in there, what will you do?
don't know anything about gluten in RA drugs, but I've had problems with it in supplements. And I'm suspicious that it is in the eye drops the doc used Thursday.
I hope you figure it out and get back to your happy place, skin wise.
I took Arava for a little while, and I also experienced a rash and hair loss. The doctor didn't like the rash and took me off the drug, saying that it looked like an allergy. The hair loss, though, was considered normal.
It's always a tough call – I have gotten rashes at other times that seemed to be purely autoimmune.
Yes! Your smile is absolutely beautiful…and completely contagious!!! Sorry for the side effects =( Praying you find a solution that makes you happy and comfortable.